MAUDE Adverse Event Report: TERUMO CORPORATION, ASHITAKA CAPIOX FX OXYGENATOR; OXYGENATOR, CARDIOPULMONARY BYPASS

TERUMO CORPORATION, ASHITAKA CAPIOX FX OXYGENATOR; OXYGENATOR, CARDIOPULMONARY BYPASS
Catalog Number CX*FX15RW40
Medical Device Problem Codes Leak/Splash (1354); Air/Gas in Device (4062)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/09/2021
Type of Reportable Event Malfunction
Event or Problem Description
The user facility reported that the capiox device was used during the procedure.The pediatric membrane oxygenator model w40 - terumo was used in a surgery of a congenital patient, with ebstein's anomaly, at (b)(6).After a period of cardiopulmonary bypass, where it had already been performed a del nido aortic clamping and cardioplegia, it began to leak a "foam" through the quick coupling connector (next to the cava tubes connection).The preparation and prime of the circuit were carried out in the usual way and in accordance with the institution's protocol.During the intercurrence with the afore mentioned material, it was observed that there was a variation in the amount of foam that leaked according to the amount of volume in the venous reservoir, if the volume in the venous reservoir was below the mesh (blood volume filter that arrives from the armholes), the amount of foam coming out was in a smaller amount, as well as the opposite, the greater the amount of volume in the venous reservoir (above the mesh), the greater the amount of foam.It was also observed that if some amount of air came through the venous drainage tubes, the amount of foam also increased.For safety reasons, this connection, through which the foam was leaking, was not obstructed during the entire procedure, with no risk of pressurization in the venous reservoir and, consequently, air return through the venous entrance.This patient did not have any blood disorder or increase in serum albumin and vacuum drainage technique was not used throughout the procedure.The perfusion, like the surgery, took place without compromising the patient.The procedure outcome was not reported.The patient was not harmed.
 
Additional Manufacturer Narrative
Implanted date: device was not implanted.Explanted date: device was not explanted.Pma/510(k)- k130520.The actual device was not returned; therefore, an evaluation of the actual device was unable to be conducted.Simulation test: from experience, it has been confirmed the phenomenon that air bubbles flowed out from the upper side of the reservoir venous filter by the following mechanism.Air continued to enter the venous line due to blood removal failure or loosening of the yellow cap at the venous blood inlet port.Removed the cap connected to the port (1/4" - 3/8" port) next to the venous blood inlet port.As a mechanism of air bubbles flowing out from the upper side of venous filter when air was mixed from the venous line, it was inferred that the mixed air accumulated as air bubbles in the venous filter.After that, the air bubbles accumulated in the venous filter removed the cap connected to the 1/4 "-3/8" port and overflowed from the 1/4 "-3/8" port.Product structure: a defoamer is attached to the inside of venous filter of the involved product.The air that has flowed into the venous filter is defoamed by the defoamer.A review of the device history record and the product release decision control sheet of the involved product code/lot# combination was conducted with no findings.From experience, it was likely that since air continued to be mixed from the venous line for some reason, bubbles accumulated inside the venous filter, and bubbles overflowed from the upper part of the venous filter.However, with no device return the exact cause of the reported event cannot be definitively determined based on the available information.(b)(4).

Brand Name
CAPIOX FX OXYGENATOR
Common Device Name
OXYGENATOR, CARDIOPULMONARY BYPASS
Manufacturer (Section D)
TERUMO CORPORATION, ASHITAKA
150 maimaigi-cho
fujinomiya city, 418
JA  418
Manufacturer (Section G)
TERUMO CORPORATION, ASHITAKA
reg. no. 9681834
150 maimaigi-cho
fujinomiya city, 418
JA   418
Manufacturer Contact
mary o'neill
reg. no. 2243441
265 davidson ave suite 320
somerset, NJ 08873
8002837866
MDR Report Key13189983
Report Number9681834-2021-00256
Device Sequence Number5860990
Product Code DTZ
UDI-Device Identifier04987350701121
UDI-Public04987350701121
Combination Product (Y/N)N
Initial Reporter CountryBR
PMA/510(K) Number
K071494
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,User Facility,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 01/07/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/31/2022
Device Catalogue NumberCX*FX15RW40
Device Lot Number190404K
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/15/2021
Initial Report FDA Received Date01/07/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured04/04/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown